Advertisement

Inequalities for One Operator

  • Silvestru Sever Dragomir
Chapter
  • 658 Downloads
Part of the SpringerBriefs in Mathematics book series (BRIEFSMATH)

Abstract

In this chapter we present with complete proofs some recent results obtained by the author concerning numerical radius and norm inequalities for a bounded linear operator on a complex Hilbert space. The techniques employed to prove the results are elementary. We also use some special vector inequalities in inner product spaces due to Buzano, Goldstein, Ryff and Clarke, Dragomir and Sándor as well as some reverse Schwarz inequalities and Grüss type inequalities obtained by the author. Many references for the Kantorovich inequality that is extended here to larger classes of operators than positive operators are provided as well.

Keywords

Numerical Radius Kantorovich Inequality Buzano Dragomir Complex Hilbert Space 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

References

  1. 1.
    Braess, D.: Finite elements. Theory, Fast Solvers, and Applications in Solid Mechanics, 2nd edn., pp. xviii+352. Translated from the 1992 German edition by Larry L. Schumaker. Cambridge University Press, Cambridge (2001)Google Scholar
  2. 2.
    Buzano, M.L.: Generalizzazione della disiguaglianza di Cauchy-Schwaz (Italian). Rend. Sem. Mat. Univ. e Politech. Torino 31 (1971/73), 405–409 (1974)MathSciNetGoogle Scholar
  3. 3.
    Diaz, J.B., Metcalf, F.T.: Complementary inequalities. III. Inequalities complementary to Schwarz’s inequality in Hilbert space. Math. Ann. 162, 120–139 (1965/1966)Google Scholar
  4. 4.
    Dragomir, S.S.: Some refinements of Schwarz inequality, Simposional de Matematică şi Aplicaţii, Polytechnical Institute Timişoara, Romania, 1–2 Nov 1985, 13–16. ZBL 0594:46018.Google Scholar
  5. 5.
    Dragomir, S.S.: A generalisation of Grüss’ inequality in inner product spaces and applications. J. Math. Anal. Appl. 237, 74–82 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Dragomir, S.S.: Some Grüss type inequalities in inner product spaces. J. Ineq. Pure & Appl. Math. 4(2), Art. 42 (2003),Google Scholar
  7. 7.
    Dragomir, S.S.: New reverses of Schwarz, triangle and Bessel inequalities in inner product spaces. Austral. J. Math. Anal. & Applics. 1(1), Article 1 (2004)Google Scholar
  8. 8.
    Dragomir, S.S.: On Bessel and Grüss inequalities for orthornormal families in inner product spaces. Bull. Austral. Math. Soc. 69(2), 327–340 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Dragomir, S.S.: Reverses of Schwarz, triangle and Bessel inequalities in inner product spaces. J. Inequal. Pure & Appl. Math. 5(3), Article 76 (2004)Google Scholar
  10. 10.
    Dragomir, S.S.: Semi Inner Products and Applications, Nova Science Publishers Inc., New York (2004)zbMATHGoogle Scholar
  11. 11.
    Dragomir, S.S.: Advances in Inequalities of the Schwarz, Grüss and Bessel Type in Inner Product Spaces, pp. x+249. Nova Science Publishers Inc, New York (2005)Google Scholar
  12. 12.
    Dragomir, S.S.: Inequalities for the norm and the numerical radius of composite operators in Hilbert spaces, Inequalities and applications. Internat. Ser. Numer. Math. 157, 135–146 Birkhäuser, Basel, 2009. Preprint available in RGMIA Res. Rep. Coll. 8, Article 11 (2005), SupplementGoogle Scholar
  13. 13.
    Dragomir, S.S.: Reverse inequalities for the numerical radius of linear operators in Hilbert spaces. Bull. Austral. Math. Soc. 73, 255–262 (2006). Preprint available on line at RGMIA Res. Rep. Coll. 8, Article 9 (2005)Google Scholar
  14. 14.
    Dragomir, S.S.: A potpourri of Schwarz related inequalities in inner product spaces (II), J. Ineq. Pure & Appl. Math. 7(1), Art. 14 (2006)Google Scholar
  15. 15.
    Dragomir, S.S.: Reverses of the Schwarz inequality in inner product spaces generalising a Klamkin-McLenaghan result. Bull. Austral. Math. Soc. 73(1), 69–78 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Dragomir, S.S.: Inequalities for the norm and the numerical radius of linear operators in Hilbert spaces. Demonstratio Math. 40(2), 411–417 (2007)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Dragomir, S.S.: Inequalities for some functionals associated with bounded linear operators in Hilbert spaces. Publ. Res. Inst. Math. Sci. 43(4), 1095–1110 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Dragomir, S.S.: Inequalities for the numerical radius, the norm and the maximum of the real part of bounded linear operators in Hilbert spaces. Linear Algebra Appl. 428(11–12), 2980–2994 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Dragomir, S.S.: New inequalities of the Kantorovich type for bounded linear operators in Hilbert spaces. Linear Algebra Appl. 428(11–12), 2750–2760 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Dragomir, S.S., Sándor, J.: Some inequalities in prehilbertian spaces. Studia Univ. “Babeş-Bolyai”–Mathematica 32(1), 71–78 (1987)Google Scholar
  21. 21.
    Fujii, M., Kamei, E., Matsumoto, A.: Parameterized Kantorovich inequality for positive operators. Nihonkai Math. J. 6(2), 129–134 (1995)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Fujii, M., Izumino, S., Nakamoto, R., Seo, Y.: Operator inequalities related to Cauchy-Schwarz and Hölder-McCarthy inequalities. Nihonkai Math. J. 8(2), 117–122 (1997)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Fuji, M., Nakamura, M.: Jensen inequality is a complement to Kantorovich inequality. Sci. Math. Jpn. 62(1), 39–45 (2005)MathSciNetGoogle Scholar
  24. 24.
    Fujii, M., Nakamura, M.: Kadison’s Schwarz inequality and noncommutative Kantorovich inequality. Sci. Math. Jpn. 63(1), 101–102 (2006)MathSciNetzbMATHGoogle Scholar
  25. 25.
    Furuta, T.: Extensions of Hölder-McCarthy and Kantorovich inequalities and their applications. Proc. Japan Acad. Ser. A Math. Sci. 73(3), 38–41 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Furuta, T.: Operator inequalities associated with Hölder-McCarthy and Kantorovich inequalities. J. Inequal. Appl. 2(2), 137–148 (1998)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Furuta, T., Giga, M.: A complementary result of Kantorovich type order preserving inequalities by Mičić-Pečarić-Seo. Linear Algebra Appl. 369, 27–40 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Galantai, A.: A study of Auchmuty’s error estimate. Numerical methods and computational mechanics (Miskolc, 1998). Comput. Math. Appl. 42(8–9), 1093–1102 (2001)Google Scholar
  29. 29.
    Goldstein, A.A.: A modified Kantorovich inequality for the convergence of Newton’s method. Mathematical developments arising from linear programming (Brunswick, ME, 1988), 285–294, Contemp. Math., 114, Amer. Math. Soc. Providence, RI (1990)Google Scholar
  30. 30.
    Goldstein, A.A.: A global Newton method. II. Analytic centers. Math. Programming 62(2), Ser. B, 223–237 (1993)Google Scholar
  31. 31.
    Goldstein, A., Ryff, J.V., Clarke, L.E.: Problem 5473. Amer. Math. Monthly 75(3), 309 (1968)MathSciNetCrossRefGoogle Scholar
  32. 32.
    Greub, W., Rheinboldt, W.: On a generalization of an inequality of L. V. Kantorovich. Proc. Amer. Math. Soc. 10 407–415 (1959)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Gustafson, K.E., Rao, D.K.M.: Numerical Range, Springer, New York, Inc. (1997)CrossRefGoogle Scholar
  34. 34.
    Halmos, P.R.: A Hilbert Space Problem Book, 2nd edn. Springer, New York, Heidelberg, Berlin (1982)CrossRefzbMATHGoogle Scholar
  35. 35.
    Householder, A.S.: The Kantorovich and some related inequalities. SIAM Rev. 7, 463–473 (1965)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Kantorovič, L.V.: Functional analysis and applied mathematics. (Russian) Uspehi Matem. Nauk (N.S.) 3 6(28), 89–185 (1948)Google Scholar
  37. 37.
    Khatri, C.G., Rao, C.R.: Some extensions of the Kantorovich inequality and statistical applications. J. Multivariate Anal. 11(4), 498–505 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Kittaneh, F.: A numerical radius inequality and an estimate for the numerical radius of the Frobenius companion matrix. Studia Math. 158(1), 11–17 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Kittaneh, F.: Numerical radius inequalities for Hilbert space operators. Studia Math. 168(1), 73–80 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Lin, C.T.: Extrema of quadratic forms and statistical applications. Comm. Statist. A—Theory Methods 13(12), 1517–1520 (1984)Google Scholar
  41. 41.
    Liu, S., Neudecker, H.: Kantorovich inequalities and efficiency comparisons for several classes of estimators in linear models. Statist. Neerlandica 51(3), 345–355 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Lumer, G.: Semi-inner-product spaces. Trans. Amer. Math. Soc. 100(1), 29–43 (1961)MathSciNetCrossRefzbMATHGoogle Scholar
  43. 43.
    Merikoski, J.K., Kumar, P.: Lower bounds for the numerical radius. Lin. Alg. Appl. 410, 135–142 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  44. 44.
    Mond, B.: An inequality for operators in a Hilbert space. Pacific J. Math. 18, 161–163 (1966)MathSciNetCrossRefzbMATHGoogle Scholar
  45. 45.
    Mond, B., Pečarić, J.E.: Converses of Jensen’s inequality for linear maps of operators. An. Univ. Timisoara Ser. Mat.-Inform. 31(2), 223–228 (1993)MathSciNetzbMATHGoogle Scholar
  46. 46.
    Mond, B., Pečarić, J.E.: Converses of Jensen’s inequality for several operators. Rev. Anal. Numér. Théor. Approx. 23(2), 179–183 (1994)MathSciNetzbMATHGoogle Scholar
  47. 47.
    Mond, B., Shisha, O.: A difference inequality for operators in Hilbert space. Blanch Anniversary Volume pp. 269–275. Aerospace Research Lab, U.S. Air Force, Washington (1967)Google Scholar
  48. 48.
    Nakamoto, R., Nakamura, M.: Operator mean and Kantorovich inequality. Math. Japon. 44(3), 495–498 (1996)MathSciNetzbMATHGoogle Scholar
  49. 49.
    Pearcy, C.: An elementary proof of the power inequality for the numerical radius. Michigan Math. J. 13, 289–291 (1966)MathSciNetCrossRefzbMATHGoogle Scholar
  50. 50.
    Pečarić, J.E., Puntanen, S. Styan, G.P.H.: Some further matrix extensions of the Cauchy-Schwarz and Kantorovich inequalities, with some statistical applications. Special issue honoring Calyampudi Radhakrishna Rao. Lin. Algebra Appl. 237/238, 455–476 (1996)Google Scholar
  51. 51.
    Rao, C.R.: The inefficiency of least squares: extensions of the Kantorovich inequality. Linear Algebra Appl. 70, 249–255 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  52. 52.
    Robinson, P.D., Wathen, A.J.: Variational bounds on the entries of the inverse of a matrix. IMA J. Numer. Anal. 12(4), 463–486 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  53. 53.
    Söderlind, G.: The logarithmic norm. History and modern theory. BIT 46, 631–652 (2006)zbMATHGoogle Scholar
  54. 54.
    Spain, P.G.: Operator versions of the Kantorovich inequality. Proc. Amer. Math. Soc. 124(9), 2813–2819 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  55. 55.
    Spall, J.C.: The Kantorovich inequality for error analysis of the Kalman filter with unknown noise distributions. Automatica J. IFAC 31(10), 1513–1517. (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  56. 56.
    Styan, G.P.H.: On some inequalities associated with ordinary least squares and the Kantorovich inequality. Acta Univ. Tamper. Ser. A 153, 158–166 (1983)MathSciNetGoogle Scholar
  57. 57.
    Strang, G.: On the Kantorovich inequality. Proc. Amer. Math. Soc. 11, 468 (1960)MathSciNetCrossRefzbMATHGoogle Scholar
  58. 58.
    Tsukada, M., Takahasi, S.-E.: The best possibility of the bound for the Kantorovich inequality and some remarks. J. Inequal. Appl. 1(4), 327–334 (1997)MathSciNetzbMATHGoogle Scholar
  59. 59.
    Watson, G.S.: A method for discovering Kantorovich-type inequalities and a probabilistic interpretation. Linear Algebra Appl 97, 211–217 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  60. 60.
    Watson, G.S., Alpargu, G., Styan, G.P.H.: Some comments on six inequalities associated with the inefficiency of ordinary least squares with one regressor. Lin. Algebra Appl. 264, 13–54 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  61. 61.
    Yamazaki, T.: An extension of Specht’s theorem via Kantorovich inequality and related results. Math. Inequal. Appl. 3(1), 89–96 (2000)MathSciNetzbMATHGoogle Scholar
  62. 62.
    Yang, H.: Efficiency matrix and the partial ordering of estimate. Comm. Statist. Theory Methods 25(2), 457–468 (1996)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Silvestru Sever Dragomir 2013

Authors and Affiliations

  • Silvestru Sever Dragomir
    • 1
    • 2
  1. 1.College of Engineering and ScienceVictoria UniversityMelbourneAustralia
  2. 2.School of Computational and Applied MathematicsUniversity of the Withwatersrand BraamfonteinJohannesburgSouth Africa

Personalised recommendations